Alert archive / North Carolina / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 199, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Aug 22, 2021, 7:01 PM EDT for Bertie County, Chowan County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2021, 7:01 PM EDT (23:01 UTC)
- Expired
- Aug 22, 2021, 7:34 PM EDT
- In force
- 33 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bertie County, NC, Chowan County, NC
The radar
The Norfolk radar (KAKQ), 111 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1566 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted.
457
WUUS51 KAKQ 222301
SVRAKQ
NCC015-041-230000-
/O.NEW.KAKQ.SV.W.0199.210822T2301Z-210823T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
701 PM EDT Sun Aug 22 2021
The National Weather Service in Wakefield has issued a
* Severe Thunderstorm Warning for...
Bertie County in northeastern North Carolina...
Chowan County in northeastern North Carolina...
* Until 800 PM EDT.
* At 700 PM EDT, a severe thunderstorm was located over Rockyhock, or
8 miles southwest of Ryland, moving south at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* This severe thunderstorm will be near...
Valhalla around 715 PM EDT.
Cape Colony around 745 PM EDT.
Other locations impacted by this severe thunderstorm include Goose
Pond, Whites Crossroads, Smalls Crossroads, Merry Hill, Mavaton,
Arrowhead Beach, Edenhouse, Saint Johns, Mill Crossroads and
Republican.
#
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.
&&
LAT...LON 3581 7688 3590 7692 3586 7704 3594 7704
3594 7715 3624 7696 3624 7671 3629 7669
3628 7662 3611 7657 3610 7651 3602 7647
3601 7658 3606 7662 3604 7666 3593 7674
3594 7672 3588 7674 3586 7678 3588 7683
TIME...MOT...LOC 2300Z 349DEG 15KT 3619 7673
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
EI1 follow-up statement
065
WWUS51 KAKQ 222334
SVSAKQ
Severe Weather Statement
National Weather Service Wakefield VA
734 PM EDT Sun Aug 22 2021
NCC015-041-222344-
/O.CAN.KAKQ.SV.W.0199.000000T0000Z-210823T0000Z/
Bertie NC-Chowan NC-
734 PM EDT Sun Aug 22 2021
...THE SEVERE THUNDERSTORM WARNING FOR BERTIE AND CHOWAN COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3581 7688 3590 7692 3586 7704 3594 7704
3594 7715 3624 7696 3624 7671 3629 7669
3628 7662 3611 7657 3610 7651 3602 7647
3601 7658 3606 7662 3604 7666 3593 7674
3594 7672 3588 7674 3586 7678 3588 7683
TIME...MOT...LOC 2333Z 349DEG 15KT 3605 7670
$$
EIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:55 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 22, 3:55 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 355 PM EDT Sun Aug 22 2021 .SYNOPSIS... An upper level trough lingers over the Mid-Atlantic tonight and then lifts to the northeast Monday as weak high pressure builds in from the northwest. An upper level ridge gradually builds across the are through midweek. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... As of 355 PM EDT Sunday... GOES WV channels depict an upper low over the Mid- Atlantic region this afternoon, with TS Henri moving inland over Southern New England. Rather steep mid-level lapse rates are present within the upper low, MLCAPE values average 1500-2000 J/kg, and abundant moisture is wrapping around the upper low (including moisture from Henri) and this is resulting in some quite strong updrafts this afternoon. Additionally minimal storm motion is leading to some locally heavy rain. Large hail, localized flash flooding, and some locally stronger wind gusts will remain possible through early evening, particularly for central, southern, southeast VA, and the VA Eastern Shore. The upper low will be slow to move off the coast this evening. Therefore, 20-30% will linger until late evening, and then gradually taper off later tonight. Some clouds will linger tonight, and then begin to scatter out across the Piedmont later tonight, where some patchy fog is possible toward sunrise. Forecast lows range from the upper 60s to low 70s. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... As of 355 PM EDT Sunday... The upper trough begins to fill and lift to the northeast Monday as an upper ridge builds into the Ohio Valley. Mostly sunny Monday with high temperatures in the upper 80s to low 90s, with a ~20% chc of afternoon showers/tstms across interior NE NC. The upper ridge spreads across the area Monday night through Wednesday. Lows Monday night range from the low to mid 70s, then hot and humid Tuesday with highs in the low to locally mid 90s, and heat indices in the upper 90s to around 100F. Once, again only ~20% PoPs for showers/tstms over interior NE NC. Warm and humid Wednesday night with lows ranging from 70-75F. Mostly sunny, hot, and humid Wednesday with highs in the low/mid 90s with heat indices around 100F. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 355 PM EDT Sunday... A mid/upper level ridge remains over the Mid-Atlantic through the later this week into next weekend, with surface high pressure centered off the Mid-Atlantic coast. High pressure is expected to move W by late week into the weekend, centering over the SE this weekend. Mainly dry conditions are expected Wednesday/Thursday with the area under the ridge. Moisture potentially slides in on the southern periphery of the ridge Friday through Sunday with low chc PoPs mainly in the western Piedmont. Lows generally range from the upper 60s west to low to mid 70s east. Highs range from the lower 90s to locally mid 90s Thursday and Friday, and upper 80s to around 90F Saturday and Sunday. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... As of 155 PM EDT Sunday... Scattered showers/tstms are developing this afternoon as an upper level trough slowly pivots across the region. Mainly VFR conditions are expected outside of showers/tstms, with brief IFR/LIFR vsby possible in heavy rain and MVFR cigs if a shower/tstm directly impacts a terminal. Showers/tstms are expected to largely dissipate by 02z, with passing mid clouds overnight as the upper level trough axis swings across the area. Patchy fog with MVFR vsby is possible near RIC if clouds scatter early enough. Mostly sunny Monday with some SCT afternoon CU and a light SW wind. Mainly dry and VFR conditions area expected Tuesday through Friday as an upper level ridge builds across the region. && .MARINE... As of 355 PM EDT Sunday... Afternoon weather analysis places TC Henri just inland on the CT/RI coast with a surface trough extending SW across the local area. High pressure is anchored across the central Gulf Coast supported by a building upper ridge across Texas. Winds are highly variable across the waters with ongoing widespread thunderstorms forming as an upper trough axis crosses the area. Waves are 1-2 ft with seas 2-4 ft. Generally quiet marine weather is expected to dominate the forecast period with S and SW winds. A lingering surface trough will stall over the area which may allow winds to briefly turn westerly on the Bay Monday night. Sub-SCA winds/waves/seas are likely to persist through the end of the work week. Seas 2-3 ft through Friday may build to 3-4 ft by the weekend. Diminishing swell offshore will result in a decreasing rip current threat with Moderate Risk for the northern beaches and Low Risk for the southern beaches on Monday. Low rip current risk at all area beaches is expected on Tuesday. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...AJZ/RMM NEAR TERM...AJZ SHORT TERM...AJZ/RMM LONG TERM...AJZ/RMM AVIATION...AJZ MARINE...RHR
Hazardous weather outlook, Aug 22, 2:53 PM EDT, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 253 PM EDT Sun Aug 22 2021 MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-079>081-087-088- 092-509>517-519-521-231900- Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford- Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-Prince George- Greensville-Sussex-Southampton-Western Louisa-Eastern Louisa- Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Western King and Queen-Western Essex- 253 PM EDT Sun Aug 22 2021 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-231900- Maryland Beaches- 253 PM EDT Sun Aug 22 2021 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ102-231900- Eastern Currituck- 253 PM EDT Sun Aug 22 2021 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ098-231900- Virginia Beach- 253 PM EDT Sun Aug 22 2021 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. Scattered showers and thunderstorms this afternoon and early evening have the potential to produce hail, locally strong wind gusts, and localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ099-100-231900- Accomack-Northampton- 253 PM EDT Sun Aug 22 2021 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Scattered showers and thunderstorms this afternoon and early evening have the potential to produce hail, locally strong wind gusts, and localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ075>078-082>086-089-090-093-095>097-518-520-522>525-231900- Westmoreland-Richmond-Northumberland-Lancaster-Charles City-New Kent- Gloucester-Middlesex-Mathews-Surry-James City-Isle of Wight- Norfolk/Portsmouth-Suffolk-Chesapeake-Eastern King William- Eastern King and Queen-Eastern Essex-York-Newport News- Hampton/Poquoson- 253 PM EDT Sun Aug 22 2021 This Hazardous Weather Outlook is for east central Virginia, eastern Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms this afternoon and early evening have the potential to produce hail, locally strong wind gusts, and localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 22, 5:49 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
549 PM EDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM MARINE TSTM WIND 3 SE MARYUS 37.25N 76.36W
08/22/2021 M51 MPH ANZ632 VA BUOY
YORK RIVER EAST RANGE LIGHT YKRV2.
&&Special weather statement, Aug 22, 5:55 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wakefield VA
555 PM EDT Sun Aug 22 2021
NCZ014>017-222245-
Pasquotank NC-Camden NC-Gates NC-Western Currituck NC-
555 PM EDT Sun Aug 22 2021
...Strong thunderstorms will impact portions of northwestern
Pasquotank, northwestern Camden, northeastern Gates and northwestern
Currituck Counties through 645 PM EDT...
At 554 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Moyock to near Sunbury. Movement was east at 10
mph.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Ponding on roadways in low lying/poor drainage areas.
Locations impacted include...
Sunbury, South Mills, Morgans Corner, Corapeake, Moyock, Burnt Mills,
Horseshoe, Lynchs Corner, Snowden, Pierceville, Savage, Acorn Hill,
Tar Corner, Gregory, Sharon, Sandy Cross, Sligo, Lilly, Lambs Corner
and Johnsons Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
Ponding of water on roadways, standing water in low lying areas, and
Minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
Hydroplaning.
&&
LAT...LON 3650 7673 3655 7664 3655 7612 3651 7602
3637 7611 3636 7645 3638 7646 3636 7651
3636 7658
TIME...MOT...LOC 2154Z 290DEG 8KT 3648 7617 3644 7656
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
ZimmermanLocal storm report, Aug 22, 6:05 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
605 PM EDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 3 E LITTLETON 36.90N 77.10W
08/22/2021 SUSSEX VA 911 CALL CENTER
SEVERAL TREES DOWN. TIME ESTIMATED.
&&
EISpecial weather statement, Aug 22, 6:18 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Wakefield VA
618 PM EDT Sun Aug 22 2021
NCZ013-014-030>032-222300-
Hertford NC-Bertie NC-Gates NC-Perquimans NC-Chowan NC-
618 PM EDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of northwestern
Perquimans, northeastern Bertie, southeastern Hertford, southeastern
Gates and northwestern Chowan Counties through 700 PM EDT...
At 618 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hobbsville, or near Ryland, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Minor damage to outdoor objects is possible.
Locations impacted include...
Hertford, Winfall, Gatesville, Sunbury, Ryland, Harrellsville,
Chapanoke, Rockyhock, Tyner, Hobbsville, Valhalla, Belvidere, Gliden,
Newsome Store, Arrowhead Beach, Peach, Parkville, Nicanor, Carter and
Beach Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3615 7676 3621 7675 3624 7674 3624 7672
3625 7682 3638 7683 3647 7656 3635 7644
3628 7638 3626 7637 3624 7634 3624 7632
3621 7629 3611 7674
TIME...MOT...LOC 2218Z 326DEG 18KT 3635 7660
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
EILocal storm report, Aug 22, 6:30 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
630 PM EDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG 1 NNW PRINCE GEORGE GOL 37.15N 77.27W
08/22/2021 PRINCE GEORGE VA NWS EMPLOYEE
NUMEROUS TREES DOWN NEAR US 460 EAST OF
PRINCE GEORGE DRIVE.
&&Special weather statement, Aug 22, 6:53 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
653 PM EDT Sun Aug 22 2021
NCZ013-030-031-222345-
Hertford NC-Bertie NC-Chowan NC-
653 PM EDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of northeastern Bertie,
southeastern Hertford and Chowan Counties through 745 PM EDT...
At 653 PM EDT, Doppler radar was tracking a strong thunderstorm over
Colerain, or 8 miles southwest of Ryland, moving south at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles.
Locations impacted include...
Windsor, Powellsville, Colerain, Harrellsville, Rockyhock, Cape
Colony, Valhalla, Midway, Askewville, Goose Pond, Whites Crossroads,
Newsome Store, Arrowhead Beach, Mount Gould, Hancock, Wakelon,
Rosemead, Buena Vista, Smalls Crossroads and Merry Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3600 7708 3630 7695 3631 7672 3630 7670
3630 7667 3601 7652 3601 7658 3606 7662
3605 7662 3604 7664 3604 7666 3601 7669
3599 7668 3598 7669
TIME...MOT...LOC 2253Z 001DEG 20KT 3622 7677
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
EIThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 4:58 PM EDT | Special Weather Statement | AKQ | Currituck | 47 min |
| Aug 22, 5:55 PM EDT | Special Weather Statement | AKQ | Camden | 50 min |
| Aug 22, 6:18 PM EDT | Special Weather Statement | AKQ | Chowan | 42 min |
| Aug 22, 6:53 PM EDT | Special Weather Statement | AKQ | Bertie, Chowan | 52 min |
| Aug 22, 7:13 PM EDT | Areal Flood Advisory | AKQ | Bertie, Chowan, Hertford | 3 hr |
| Aug 22, 7:47 PM EDT | Special Weather Statement | AKQ | Bertie | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.